Iowa, 2011Hail in Iowa, June 17, 2011
June 17, 2011 · NWS OAX · 1 event in 1 county or zone
An isolated slow moving thunderstorm developed on a weak boundary in west central Iowa. Due to moderately high instability present the storm produced a relatively prolonged period of hail in the Persia area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated slow moving thunderstorm developed on a weak boundary in west central Iowa. Due to moderately high instability present the storm produced a relatively prolonged period of hail in the Persia area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:12 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 17, 2:12 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 17 2011
.SHORT TERM...TONIGHT THROUGH MONDAY.
SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL
STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO
LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY.
PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID
LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY.
EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE
COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON
SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH
OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY
SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS
WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED
LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL
FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT
SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL
JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY
DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY
DEPENDANT ON THE LOCATION OF THE BOUNDARY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.
SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE
OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION.
THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS
FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH
PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY
POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION
RETURNS TO THE WESTERN HIGH PLAINS.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO
KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY
23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT
THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 3:15 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI JUN 17 2011
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CDT FRI JUN 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SATURDAY
SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD
FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS
AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD
OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS
THROUGH THE EVENING.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY
THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME
FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.
MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR
SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR
AREA.
FOBERT
In the hours before
Local storm report, Jun 17, 6:48 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 1 N CEDAR BLUFFS 41.41N 96.61W
06/17/2011 M1.75 INCH SAUNDERS NE PUBLIC
&&
RCHERMOKLocal storm report, Jun 17, 6:49 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL FREMONT 41.44N 96.49W
06/17/2011 M0.88 INCH DODGE NE EMERGENCY MNGR
DIME AND NICKEL SIZE HAIL WEST SIDE OF TOWN.
&&
RCHERMOKLocal storm report, Jun 17, 6:58 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL CEDAR BLUFFS 41.40N 96.61W
06/17/2011 E2.00 INCH SAUNDERS NE LAW ENFORCEMENT
HAIL NOW A LITTLE LARGER THAN GOLF BALL SIZE. HAIL HAS
LASTED FOR AT LEAST 10 MINUTES AND WAS CAUSING
SIGNIFICANT DAMAGE IN TOWN.
&&
RCHERMOKLocal storm report, Jun 17, 7:11 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 WSW FREMONT 40.64N 97.32W
06/17/2011 E1.00 INCH SALINE NE TRAINED SPOTTER
STREET FLOODING ALSO REPORTED IN FREMONT WITH WATER TO
NEAR CURB LEVEL.
&&
JBLocal storm report, Jun 17, 7:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
818 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 3 SE CEDAR BLUFFS 41.37N 96.57W
06/17/2011 M1.50 INCH SAUNDERS NE AMATEUR RADIO
&&
RCHERMOKLocal storm report, Jun 17, 7:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL 3 SE CEDAR BLUFFS 41.37N 96.57W
06/17/2011 E0.75 INCH SAUNDERS NE AMATEUR RADIO
HAIL HAS SHRUNK TO AROUND DIME SIZE BUT WAS ACCUMULATING
ON THE GROUND SIGNIFICANTLY.
&&
RCHERMOKHail, Harrison
- When
- June 17, 7:22 PM CST to 7:35 PM CST
- Where
- Harrison County, 0.52 mi E of Persia to 3 mi SE of Persia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -95.570
Hail up to quarter-size fell for an extended period in the Persia area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, June 17 to 18, 2011$163 million · 52 kt wind · 11 events
- Rip Current in Texas, June 17, 20111 death · 1 event
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112.75 in hail · 60 events
- Hail and Damaging Wind in Ohio, June 17, 2011$101,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Maryland, June 17, 2011$54,000 · 1 in hail · 13 events
- Damaging Winds in Maryland, June 17, 2011$75,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Kansas, June 17, 2011$56,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2011$6,000 · 2 in hail · 22 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 20112 in hail · 22 events
- Hail and Damaging Winds in Illinois, June 17, 2011$19,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 17, 2011$6,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Ohio, June 17, 2011$4,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300828.